Sunday, February 19, 2006

What in the Heck Happened to My Body?

Okay, possibly the most bizarre night of my life happened in the early hours on Saturday, Feb 18th. I received my new medicine from the VA Hospital to try to improve my cholesterol levels. The medicine (Niacin) was "supposed" to be easier on the body and still allow me to keep my cholesterol in check. Well, let's have a little rundown of late Friday/early Saturday shall we?

Friday night 11:15 or so I took my first half-pill of Niacin (500 mg) and Laura and I went to bed. Somewhere around 2:00 am I was awakened to what I perceived to be too many blankets on so I threw them off so I could cool down. Quickly, I realized that WASN'T my issue. My legs were on fire and the rest of me wasn't far behind. I got out of bed, walked around a bit and was having an internal struggle to see if I was going to have a discussion with the porcelain god or not. As I sat on the edge of the bathtub and I just started to drip sweat from my face. I looked into the mirror and I barely recognized who was looking back at me. My face was swollen with lines running vertically that scared the heck out of me.

I decided to wake up Laura and tell her that I needed to go to the Emergency Room. While getting ready I wanted to take my temp and the digital thermometer said my temperature was 94.4 degrees. This was not what I was expecting, I was expecting more like 194.4 the way I was boiling. When we made the hospital and the nurse checked my temperature, it also was registering way low or not at all. Suddenly the nervousness was setting in. What in the heck is happening to me?

The nurse returned a short time later with a pleasant surprise: A shot of Benadryl for my tush. Well, this did little to stop me from freaking out, itching terribly all over my body. The best way I could describe it was that I felt like I was in a microwave: cooking from the inside out. All my feelings were now at skin level and I couldn't stop itching. Finally in came shot number two: a steroid of some sort. MAN did that one hurt. Now I went from itching to uncontrollable shakes. Well, at least I wasn't itching I guess.

Finally I got up and wandered around the ER as my rear was in pain. Apparently the Doctor decided this meant I was well enough to go home as she signed me out. Out the door I went, walking with a limp due to the last shot, and shaking uncontrollably, not sure if it was from the cold (a balmy -14 outside) or because my body didn't know what to do anymore.

We made it home (all four blocks), and finally my body gave up and fell asleep. Saturday was a day of bizarre tingles and weakness, but it was survived. Now it's Sunday and I'm doing much better, but here is to one of the most bizarre happenings that I ever hope to deal with!

1 comment:

Double-Barreled said...

If cholesterol is your nemesis, then so is meat. Sorry, dude, there's no way around it. Our bodies make all the cholesterol we need without ingesting more.